Illinois, 2005

Hail and Damaging Winds in Illinois, May 11, 2005

May 11, 2005 · NWS LOT · 6 events in 5 counties and zones

3 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 1:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 11, 1:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
225 AM CDT WED MAY 11 2005

.DISCUSSION...

WIDESPREAD CONVECTION ACROSS IA DEVELOPING INTO A BOW ACROSS THE
SOUTHERN PART OF THE STATE EARLY THIS MORNING. EXPECT THIS ACTIVITY
TO MOVE ACROSS THE CWA THIS MORNING WITH HVY RAIN BEING THE PRIMARY
THREAT. ACTIVITY SHOULD WEAKEN AND BE MAINLY EAST OF THE AREA BY
NOON WITH JUST CHANCE POPS THEN. MAIN STORY THEN BECOMES MUCH COLDER
AIR AS FRONT SETTLES SOUTH OF THE CWA. HIGH TEMPERATURES ACROSS THE
NORTH THIRD OF THE CWA...ESPECIALLY THE CHICAGO AREA LIKELY TO BE
THIS MORNING WITH FALLING TEMPS BY AFTERNOON AS NE FLOW OFF LK MI
INCREASES. TEMPERATURES ACROSS THE NORTH FALL INTO THE 40S BY
EVENING AND WILL SLOWLY CREEP BACK TO NEAR 50 FOR HIGHS THURS WITH
THE LAKEFRONT STAYING IN THE 40S. THE SOUTHERN PART OF THE CWA WILL
REMAIN NEAR THE FRONTAL BOUNDARY AND SHOULD SEE SOME SUN ON THURS SO
TEMP RANGE FROM I-80 SOUTH PROBLEMATIC. 60S THERE REASONABLE
POSSIBLY SOME 70S FAR SOUTH DEPENDING ON FRONTAL LOCATION AND ANY
SUNSHINE. AFTER THIS MORNING/S TS...WILL CARRY JUST CHANCE POPS THRU
THURS NIGHT FOR SHOWERS AND TS. THE BULK OF THIS TIME PERIOD LIKELY
TO BE DRY BUT WITH THE POSSIBILITY OF ANY ELEVATED CONVECTION...
RATHER NOT DRY THINGS OUT ATTM. SFC LOW APPROACHES THURSDAY NIGHT
AND MOVES ACROSS THE CWA ON FRIDAY. ANOTHER TOUGH MAX TEMP FORECAST
FRI AS AREAS SOUTH AND EAST OF THE TRACK OF THIS LOW WILL LIKELY
RISE WELL INTO THE 70S...MUCH COOLER ON THE NORTHWEST SIDE OF THE
LOW. HAVE CONTINUED LIKELY POPS FRI AND FRIDAY EVENING THEN DRY
THINGS OUT FRI NIGHT. HAVE LOWERED TEMPS OVER THE WEEKEND AS THE
AREA REMAINS IN NW FLOW. MODELS ALSO DIFFER ON CHANCES OF PRECIP SAT
BUT HAVE LEFT IN FOR NOW. NO CHANGES FROM MONDAY ON.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, May 10, 9:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1030 PM CDT TUE MAY 10 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-111100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1030 PM CDT TUE MAY 10 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...OVERNIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT FOR THE ENTIRE AREA OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA AS STORMS MOVE EAST FROM
IOWA AND SPREAD TOWARD INDIANA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVERNIGHT WEST OF A LINE FROM WAUKEGAN TO JOLIET TO
PONTIAC. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST
AREA WEDNESDAY MORNING...WITH THE BEST CHANCE NORTH OF INTERSTATE 80
WHERE THUNDERSTORMS ARE LIKELY IN THE MORNING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WEDNESDAY MORNING NORTH OF INTERSTATE
80. THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH BY EARLY AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP SOUTH OF INTERSTATE 80
WEDNESDAY AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON ACROSS THIS AREA. THE MAIN THREATS WOULD BE
LARGE HAIL AND DAMAGING WINDS. THE THREAT OF SEVERE WEATHER SHOULD
DIMINISH EARLY WEDNESDAY EVENING.

THERE IS AN ONGOING CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT INTO WEDNESDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-111100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1030 PM CDT TUE MAY 10 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...OVERNIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT TONIGHT ACROSS SOUTHERN
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED BY WEDNESDAY EVENING FOR THE
ILLINOIS AND INDIANA NEARSHORE WATERS. NORTHEAST WINDS WILL INCREASE
TO 20 TO 25 KNOTS WEDNESDAY EVENING WITH WAVES BUILDING UP TO 5
FEET. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO PERSIST
THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY MORNING
ACROSS SOUTHERN LAKE MICHIGAN. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 40 KNOTS. THESE STORMS SHOULD
DIMINISH BY EARLY WEDNESDAY AFTERNOON.

THERE IS AN ONGOING CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Special weather statement, May 11, 2:47 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
347 AM CDT WED MAY 11 2005

ILZ010-111000-
LEE-
347 AM CDT WED MAY 11 2005

...STRONG THUNDERSTORM APPROACHING SOUTHWEST LEE COUNTY...

AT 347 AM CDT...RADAR INDICATED A VERY STRONG THUNDERSTORM
OVER SOUTHEAST WHITESIDE COUNTY...NEAR TAMPICO.  THIS STORM
IS MOVING EAST AT 25 MPH AND WILL BE MOVING INTO SOUTHWEST
LEE COUNTY...NEAR VAN PETTEN AND SOUTH OF HARMON AROUND 400
AM.

INTENSE LIGHTNING...VERY HEAVY RAIN AND MARBLE SIZED HAIL CAN BE
EXPECTED WITH THIS STORM AS IT MOVES ACROSS SOUTHERN LEE COUNTY
THROUGH 500 AM CDT.

MERZLOCK
Special weather statement, May 11, 3:40 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
440 AM CDT WED MAY 11 2005

ILZ008-010-011-019-111100-
DE KALB-LA SALLE-LEE-OGLE-
440 AM CDT WED MAY 11 2005

...STRONG THUNDERSTORMS MOVING THROUGH NORTH CENTRAL
ILLINOIS...

AT 440 AM CDT...RADAR INDICATED A VERY STRONG THUNDERSTORM
OVER CENTRAL LEE COUNTY...NEAR AMBOY. THIS STORM IS MOVING EAST
AT 25 MPH AND WILL BE MOVING ALONG U.S. HIGHWAY 30 INTO
SOUTHERN DEKALB AND EXTREME NORTHERN LASALLE COUNTIES AROUND
500 AM.

INTENSE LIGHTNING...VERY HEAVY RAIN AND MARBLE SIZED HAIL WAS
REPORTED WITH THIS STORM IN THE WALTON AND AMBOY AREAS AROUND
430 AM.

OTHER STORMS CONTAINING HEAVY RAINFALL AND FREQUENT LIGHTNING
WERE OVER OGLE COUNTY...ALSO HEADING EAST INTO DEKALB COUNTY.
SOUTHERN LEE COUNTY THROUGH 500 AM CDT.

MERZLOCK

The radar

The Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Lee

When
May 11, 4:00 AM CST to 4:04 AM CST
Where
Lee County, 5 mi S of Harmon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.550

Thunderstorm Wind, Lee

When
May 11, 4:00 AM CST
Where
Lee County, 5 mi S of Harmon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.650, -89.550

Thunderstorm Wind, De Kalb

When
May 11, 4:30 AM CST
Where
De Kalb County, 1 mi SE of De Kalb
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.917, -88.733

Eleven utility poles along with power lines were blown down just south of Interstate 88.

Hail, Kendall

When
May 11, 5:17 AM CST to 5:21 AM CST
Where
Kendall County, Oswego
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -88.350

Thunderstorm Wind, Will

When
May 11, 5:25 AM CST
Where
Will County, Plainfield
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -88.200

A two foot diameter tree fell on power lines and a house, causing the house to catch on fire near Renwick and Drauden Roads.

Lightning, Cook

When
May 11, 6:00 AM CST
Where
Cook County, Chicago
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

A 27 year old man was struck by lightning and suffered burns and internal injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433799, 5433800, 5433804, 5433801, 5433802, 5433803.